I am super itchy post surgery! Please help!

lmcpokey17
on 11/29/10 8:48 pm - Kingsport, TN
I had my Roux-en-Y on 11/23.  I feel fantastic except for that pesky pain under my left ribs, but that I can handle.  It's the itchy skin that's maddening!!!  At discharge, they advised me to use polysporin on the incision sites for about a week.  I did that, but I have apparently had some sort of reaction to the ointment.  I have itchy papules on the ones that had the most ointment.  The office says no big deal.  Just discontinue the ointment.  My bigger problem is the itchy skin it left behind!  Not just the incisions (I understand they must itch while healing), but my intact skin across my tummy.  It's sooooo itchy!!!!  Zyrtec and Claritin take the edge off, but not entirely.  Anybody have any ideas?????  Also, when did you stop using your binder???  I'm wondering if the constant irritation and occusion from the binder is contributing?
        
bridget B.
on 11/29/10 9:17 pm
you might want to try some topical benedryl.  Did you have an open RNY?  That's why you are wearing a binder?  I had lap RNY and didn't wear a binder.  Good luck with everything.


Bridget Fortune Burns
                

Candy S.
on 11/29/10 9:29 pm - Big Spring, TX
Do you still have steri strips on your incision site? A lot of people (including me) are sensitive or allergic to them. I broke out real bad and was far enough out I guess (not sure when) when I called the Dr's office they told me to remove the strips. I used benadryl, but was itchy for quite a while.
MellyB
on 11/29/10 9:34 pm - Brooklyn, MD
I had a similar problem but I think mine was an allergic reaction to the steristrips or whatever they are called.  I looked like I was on something walking around itching my belly all the time lol  My Dr told me to use cortisone (I think I spelled that wrong) and it worked pretty good.  Once the rash was gone my skin was still really dry so I have been putting on lotion like crazy. 
Start - 241, Surgery - approx. 237, Surgeon's Goal - 175, My goal - 160, Height 5'7"

      
bvom
on 11/29/10 9:35 pm - CT
Are you still taking pain meds?  A lot of pain meds can cause itching as a side effect.  Pay attention to if your worst itch is within an hour or so of taking your meds.  That could be the cause!

Highest: 601 lbs / Surgery: 573 lbs / Lowest: 242 / Regained 57 lbs (Currently -51!)
              Panniculectomy 11/09  *  Brachioplasty & Inner Thigh Lift 12/10

Lady2This
on 11/29/10 11:34 pm - NC
You to?!!! I been so itchy, I even broke hives!! My tummy and under my breast, I scratch all day, not sure why!!
libragirl76
on 11/30/10 7:19 am
This happened to me too and the dr said it was the pain med they gave me and to take Benedryl. It helped alot! Good luck

LOVING LIFE AND LEARNING TO LOVE MYSELF

Starting Weight 255/// Goal Weight 140////Current Weight 121

            

Lady Lithia
on 11/30/10 7:39 am
I had an insane skin reaction to something.... best relief... ICE... I iced the incision/rash area nearly 24/7 for two weeks. (I'd let the ice packs get to room temp before putting on the next one)

~Lady Lithia~ 200 lbs lost! 
March 9, 2011 - Coccygectomy!
I chased my dreams, and my dreams, they caught me!
giraffesmiley.gif picture by hardyharhar_bucket

Kari F.
on 11/30/10 11:05 am
I think its from the pain meds. Are you taking Vicodin? Try benadryl. I might make you sleepy.
                
Amy L.
on 11/30/10 3:06 pm - Buffalo, NY
Itching can be a reaction to pain meds- but that would have started, and persisted ever since you've taken them. If you think it's that, then stop them immediately and call the doctor.

I had open RNY, no binder, not sure if that matters.

I am very sensitive to the adhesive on the surgical tapes.  I got VERY itchy for a bit, in fact, I ended up Itching off several of my steri strips in the middle of the night, and was so afraid I might have itched the incision too- but it was fine.  I am using "neosporin with pain relief" on my incision and JP drain
wound, that is working really well, no itching. (that pustule thing from the ointment you're using doesn't sound very good, I would switch).  I am using paper tape to adhere the gauze pads, which is the only kind I can use with any comfort, but by the end of the day that too gets itchy, red, irritated.  I've used some Aveeno oatmeal soothing bath bar soap on a washcloth in the shower, just on the sensitive skin where the tape has been, and I pat it dry, then as I am getting myself together in the bathroom, I try to keep it all open to the air as long as possible, that really seems to help to get that skin some relief. 

I think if you're using a binder, that holding the ointment, and gauze and tape so pressed to your skin, is probably just making it worse.  I would see if you can stop wearing it right away. 

Hope this helps, hope you feel better soon! Hang in there!
  5'5"tall, RNY 11/22/10, HW256  SW252 CW148 SurgeonGW160 MyGW130  5/15/2011 
Met my surgeon's goal weight of 160lbs on 3/30/11! Reached 130lbs on 5/24/11!

CURRENTLY 120LBS, 9/7/11!


Most Active
What's on your Monday Menu?
Queen JB · 41 replies · 588 views
Whats on your Wednesday Menu?
Queen JB · 36 replies · 452 views
What's on your Tuesday Menu?
Queen JB · 34 replies · 482 views
What's on your Thursday Menu?
Queen JB · 31 replies · 471 views
What?s on your Sunday menu?
Melody P. · 7 replies · 89 views
What?s on your Sunday menu?
Melody P. · 5 replies · 145 views
What?s on your Saturday menu?
Melody P. · 5 replies · 115 views
Recent Topics
What?s on your Sunday menu?
Melody P. · 7 replies · 89 views
What?s on your Saturday menu?
Melody P. · 5 replies · 115 views
What's on your Thursday Menu?
Queen JB · 31 replies · 471 views
Whats on your Wednesday Menu?
Queen JB · 36 replies · 452 views
×